Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 116, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2001, 5:49 PM CDT for Thomas County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 2001, 5:49 PM CDT (22:49 UTC)
- Expired
- Jun 17, 2001, 6:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:06 PM CDT | Hail 0.75 | Colby, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:08 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 17, 3:08 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 208 PM MDT SUN JUN 17 2001 ...CHALLENGE THIS FORECAST PERIOD WILL BE TSTMS 3RD/4TH PERIODS... MID LVL SUBSIDENCE WORKING INTO W SECTIONS OF GLD CWA THIS AFTN. WL WATCH BLDG CU OVER COLORADO COUNTIES BUT THEY SHOULD HAVE DIFFICULT TIME SURVIVING WITH CAP ALOFT. STILL LOOKING AT DRYLINE ACROSS E PARTS OF FA WITH SFC DEWPOINTS GENERALLY IN 40S BEHIND BOUNDARY. STILL HAVE DECENT INSTABILITY...SPCLY E OF THIS LINE. WL THROW IN ISOLD TSTMS NEAR DRYLINE BUT NOT MUCH UPPER LVL SUPPORT OR MOISTURE FOR MORE THAN THAT LATER THIS AFTN OR EVE. WARM NIGHT ON TAP ACROSS HIGH PLAINS AS BREEZY SLY WINDS PRECEDE COLD FRONT ON MONDAY. TIMING OF FRONT AND CHANGE IN WIND DIR IS CRITICAL IN FORECASTING HIGHS ON MONDAY. FEEL FA WL BE UNDER WLY SFC COMPONENT EARLY MONDAY...THEN SWITCH MORE TO THE NE PER ETA. THIS WL SLOW DOWN AMOUNT OF WARMING BY AFTN...BUT MOST LOCATIONS SHOULD STILL REACH 90S UNDER HOT JUNE SUN. IMPRESSIVE 700MB UVVS FORECAST BY 00Z TUE OVER CWA WITH STEEPENING LAPSE RATES FROM W TO E. MOISTURE FINALLY EXPECTED TO INCREASE IN LOWER TO MID LVLS. WITH TEMPS INTO 90S...SHOULD HAVE IMPRESSIVE CAPES BY MONDAY EVE. MODELS ALSO HINT ON A WEAK DISTURBANCE IN THE ZONAL FLOW ALOFT WHICH MAY FIRE OFF A FEW STORMS OVER E COLORADO BY AFTN BEFORE MOVG INTO NW KANSAS/SW NEBRASKA DURING THE EVE. EVEN WITH BEST UPPER LVL DYNAMICS REMAINING N OF CWA...STILL FEEL CONFIDENT TO GO LIKELY POPS IN 3RD PERIOD. WL NOT MENTION SVR AT THIS TIME. PERSISTENT LOW LVL UPSLOP FLOW FROM MONDAY NGT INTO TUESDAY GENERATING LIFT FOR SHOWERS AND TSTMS. ANY CONVECTION THROUGH TUESDAY EVE SHOULD BE ELEVATED AS AIRMASS TO BE MORE STABLE IN THE LOW LVLS BEHIND STRONG FRONT. WL INCREASE POPS SLGTLY OVER GUIDANCE IN PERIODS 3 AND 4...THEN FOLLOW AVN SOLN BEYOND THAT TIME. ANOTHER WEAK DISTURBANCE TO AFFECT CWA AS UPPER LVL FLOW BECOMES MORE NWLY BY WEDNESDAY. FRONT COULD MOVE BACK ACROSS FA ON WEDNESDAY AS WARM FRONT WHICH WOULD PROVIDE TRIGGER. THEREFORE...WL MENTION SCT TSTMS ON WED. REST OF EXTENDED LOOKS DRY AS H7/H5 RIDGE BUILDS OVER ROCKIES. AFTER A SHORT TEMP REPRIEVE...LOOKS LIKE 90S TO RETURN IN LATTER PART OF EXTENDED FCST. .GLD...NONE. KPL
In the hours before
Special weather statement, Jun 17, 11:52 AM CDT, 5 hours 57 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1052 AM MDT SUN JUN 17 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. A RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER ACROSS THE REGION THROUGH THIS EVENING. EVEN THOUGH AFTERNOON HEATING WILL RESULT IN AN INCREASINGLY UNSTABLE ATMOSPHERE...LOW LEVEL MOISTURE WILL BE LIMITED GENERALLY WEST OF A MCCOOK NEBRASKA TO OAKLEY KANSAS LINE. EAST OF THIS LINE MOISTURE AND INSTABILITY WITH BE MORE FAVORABLE FOR ISOLATED THUNDERSTORMS TO FORM. BEST UPPER LEVEL SUPPORT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE FURTHER NORTH INTO NEBRASKA. ANY STORMS THAT DEVELOP LATE THIS AFTERNOON INTO THIS EVENING SHOULD NOT BECOME SEVERE. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.